Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Louisville, KY

June 5, 2001Harrison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 5, 2001, 8:20 PM EDT for Harrison County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 5, 2001, 8:20 PM EDT (00:20 UTC)
Expired
Jun 5, 2001, 11:30 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harrison County, KY

The radar

The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 060023
FFWLMK
KYC097-060315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
820 PM EDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1130 PM EDT

* AT 815 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER MAINLY THE SOUTHERN TWO THIRDS OF HARRISON COUNTY. THE
STORM PRODUCING THIS HEAVY RAINFALL WAS MOVING SLOWLY SOUTHEAST AT
10 MPH.

EXCESSIVE RAINFALL FROM THIS STORM HAS ALREADY CREATED FLASH
FLOODING OVER ROADWAYS IN NORTHERN PORTIONS OF HARRISON COUNTY.

THE SEVERE THUNDERSTORM WARNING FOR HARRISON COUNTY EXPIRES AT 830
PM EDT. STRONG WIND GUSTS ARE STILL POSSIBLE WITH THIS
STORM...MAINLY OVER THE SOUTHERN HALF OF THE COUNTY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.

REPORT SEVERE WEATHER TO YOUR NEAJREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3846 8455 3830 8442 3833 8428 3845 8413
          3856 8432

MARIEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:35 PM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 2:35 PM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT TUE JUN 5 2001

MAIN FORECAST PROBLEM THIS AFTN CONTINUES TO BE CHANCES FOR RAIN
THROUGH THE PERIOD.

AT 18Z WARM FRONT IS JUST NORTH OF FORECAST AREA (FA) IN SOUTHERN
IN. TEMPERATURES ACROS THE FA WERE IN THE 80S WITH DWPTS AROUND 70.

AVN SEEMS TO BE THE ODD MODEL OUT LATER IN THE FORECAST PERIOD BY
SWINGING FRONT THROUGH THE FA AND DRYING THE FA OUT FASTER THAN
EITHER THEN NGM OR ETA. WILL USE AN ETA/NGM BLEND THIS FCST.

WITH INSTABILITY ACROSS THE FA...WEAK VORT ACROSS SRN FA...AND WMFNT
VCNTY NRN FA...COULD BE SCTD CONVECTION THIS EVENING. ANOTHER CHANCE
FOR RAIN OCCURS LATER TONIGHT AND IN THE MORNING AS STORMS MAY MOVE
ALONG WARM FRONT TO THE N. 850 THETAE RIDGE MOVES OVER FA BY MORNING
AS WELL. WILL GO CHC POPS ALL AREAS.

WILL CONTINUE LIKELY POPS WED AND WED NIGHT ACROSS FA. STORMS IN THE
MORNING MAY LEAVE BOUNDARIES FOR MORE AFTN CONVECTION ACROSS FA.
ALSO...FRONT TO THE NORTH BEGINS TO MOVE SOUTH AGAIN LATE IN THE
DAY.  THIS FRONT WILL MOVE INTO NRN FA BY THU MORNING. WILL GO CHC
POPS THU ALL AREAS.

TEMPS WILL DEPEND ON CLOUD COVER AND ANY TSRA. FWC LOOKS DECENT AND
SEE NO REASON TO DEVIATE TOO MUCH FROM THOSE VALUES.

.SDF...NONE.
CS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:22 PM EDTFlash Flood WarningLMKHarrison2 hr
Jun 6, 4:52 PM EDTSevere Thunderstorm WarningLMKWashington28 min
Jun 6, 5:42 PM EDTSevere Thunderstorm WarningLMKAdair, Taylor33 min
Jun 6, 6:14 PM EDTSevere Thunderstorm WarningLMKClark, Fayette, Madison46 min
Jun 6, 6:14 PM EDTSevere Thunderstorm WarningLMKGarrard46 min
Jun 6, 6:26 PM EDTSevere Thunderstorm WarningLMKClinton19 min
Jun 6, 6:31 PM EDTSevere Thunderstorm WarningLMKBourbon29 min
Jun 6, 6:52 PM EDTTornado WarningLMKMadison23 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.